My mother has suffered from rheumatoid arthritis since she was approximately 57 years of age. She is now 72. She has been taking prednisone, leflunamide,and methotrexate for many years, and suffers from some of the long-term side effects I have read about. She was taking Celebrex until recently.
She has been diagnosed with non-Hodgkin's lymphoma, which in her case in incurable. She is currently in remission.
She has severe osteoporosis, and a year ago had angioplasty. Her cholesterol levels are, and always have been good. Until very recently she was taking Lipitor. I now (after reading Dr. Graveline's research) guess that the Lipitor would have been prescribed for her for it's anti-inflamatory role since her cholesterol levels are good.
She is a widow, and is a very positive, capable human who simply picks herself up and carries on through all.
For some time I've been concerned that she was becoming forgetful and becoming more reliant on her diary to remember appointments, etc., and that she was becoming increasingly confused. I am very concerned that on top of her other medical issues, she may now have dementia. I did some research on dementia on the 'net, and began to consider having a closer look at the drugs she is, and has been taking. I've been gathering information on all the drugs she is currently taking, and am seeking to have all her specialists look closely at many concerning symptoms, including the confused thinking, 'tho I suspect it will be a long and frustrating road.
Somehow, for a period of approx. six weeks, Mum was taking 40mg Lipitor and 40mg Simvar daily. It was picked up when she was recently admitted to the emergency department of our local hospital. I asked doctors if the doubling-up could have caused some damage. I was told, if she had experienced no severe pain in arms and legs, then probably no. (She began taking Lipitor in August 2003 was switched to Simvar in January 2005, and then back to Lipitor approx. two months ago.)
I am terribly saddened to see my mother suffer through so much pain and sadness. I guess I'm hoping drugs may be affecting her deteriorating mental state, because the thought of dementia is simply too much to deal with just now.
I wonder if Lipitor may be the cause of the (milder) confusion and forgetfulness in addition to the severe memory loss that others have experienced.
Mum and I recently approached her cardiologist and asked if she could take a non-statin substitue for Lipitor for a short-term to ascertain if it may be responsible for her poor memory and confusion. His reaction was negative, strong, and rude. He would not discuss the issue other than to say that Lipitor was keeping her alive. While we could not and would not dispute this, we were surprised by his refusal to discuss the issue.
With our G.P.'s support, and advice from pharmacists, and others, Mum and I decided to stop Lipitor for a trial period of four to six weeks. Her G.P. felt that because of her good cholesterol levels, and recent clear angiogram it was a good time for a trial. At the time of posting this article, Mum had been off Lipitor for just over two weeks. I will update this article after the trial period.